MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ARROW ULTRAFLEX IAB: 8FR 50CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-06850-U
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that: "iab failed to unwrap." additional information: "the customer called to report an iab that is not unwrapping at distal end.They first received high pressure alarms from the iabp.On fluoro, distal tip was visualized to not be unwrapping.They attempted manual inflation twice and confirmed iab tip is between 2nd and 3rd intercostal.No change after manual inflations.Recommended removal of iab.Patient remained stable.Another device was inserted into the same access site without incident.Therapy was delayed by 4 minutes.".
 
Event or Problem Description
It was reported that: "iab failed to unwrap".Additional information: "the customer called to report an iab that is not unwrapping at distal end.They first received high pressure alarms from the iabp.On fluoro, distal tip was visualized to not be unwrapping.They attempted manual inflation twice and confirmed iab tip is between 2nd and 3rd intercostal.No change after manual inflations.Recommended removal of iab.Patient remained stable.Another device was inserted into the same access site without incident.Therapy was delayed by 4 minutes.".
 
Additional Manufacturer Narrative
Qn#(b)(4).Returned for investigation was a 50cc 8fr ultraflex intra-aortic balloon catheter (iabc) with the original packaging label that matches the serial number of the returned sample.The sample was returned in the ups shipping box and was in a bio-hazard bag.Returned with the sample was sup-plied 50cc inflation driveline tubing; no damage or abnormalities were noted to the returned sample.Upon return, the device was in two separate sections.The section 1 included the bifurcate, short driveline tubing, cathguard, outer lumen, and central lumen.The one-way valve tether and one-way valve were not returned with the sample.The iabc central lumen was noted separated, and no longer attached to the flex-tip assembly at approximately 76.3cm from the iabc luer.Multiple bends to the iabc central/outer lumen were noted at approximately 48cm, 49cm and 51.8cm from the iabc luer end.The iabc bladder was noted damaged/no longer attached to the iabc outer lumen near the proximal end of the bladder and the appearance of the damage is consistent with being ripped/torn; some bladder material was noted on the iabc outer lumen.Dried blood was noted on the exterior surfaces of the section 1.The section 2 included iabc bladder, distal tip, flex-tip assembly and teflon sheath.The iabc bladder was noted withdrawn through the teflon sheath and the sheath was noted on the section of the iabc bladder membrane; dried blood was noted within the sheath sidearm.Buckling was noted to the teflon sheath extrusion.The flex-tip assembly was noted separated and no longer attached to the iabc central lumen.Dried blood as noted on the exterior surfaces of the section 2.Dried blood was also noted within the iabc bladder/helium pathway.The iabc bladder was noted withdrawn through the teflon sheath and buckling was noted to the sheath extrusion, which indicates the iabc was not removed from the patient correctly per the instructions for use (ifu).As a result, an in-service has been requested to review the instructions for use (ifu) with the customer.The instructions for use (ifu) states: "do not remove arrow iab through hemostasis sheath introducer or hemostasis device.Once unwrapped (unfurled), balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage." the bladder thickness was measured at six points with measurements ranging from 0.0063in-0.0071in and was within specification of process document.The iabc bladder was removed from the teflon sheath with some force required.Upon removal, the iabc bladder was noted fully unwrapped.Upon further inspection, the proximal end of the bladder was noted damaged at approximately 27.7cm from the iabc distal tip; the appearance of the damage is consistent with being ripped/torn.No other damage or abnormalities were noted to the iabc bladder.For the section 1, a lab inventory 0.025in guidewire was back loaded through the iabc distal tip.The guidewire exited the central lumen and entered the bladder at the location of the flex-tip assembly separation.No blood or debris was noted.For the section 2, a lab inventory 0.025in guidewire was front loaded through the iabc luer.Resistance was noted at approximately 47.9cm, 49.1cm, and 51.8cm from the iabc luer, which are the locations of the previously noted bends.Then the guidewire exited the central lumen at the location of the inner cannula separation.Some blood was noted on the guidewire.Further functional inspection was not able to be performed due to the returned state of the device.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for iab "failed to unwrap" is not able to be confirmed.During the investigation , various damages were immediately noted to the iabc, and the device was returned in two separate sections.The central lumen was noted damaged and found no longer attached to the central lumen flex tip assembly.In addition, the iabc bladder was noted damaged, consistent with being ripped/torn.Due to the returned state of the device, it could not be confidently determined what initially caused the complaint.Unrelated to the reported complaint, the returned iabc bladder was found withdrawn through the teflon sheath and buckling was noted on the teflon sheath extrusion.This indicates the user did not follow the instructions for use (ifu) and could result in damage to the device.As a result, an in-service has been requested to review the ifu with the customer.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the damaged catheter.The root cause of the complaint is undetermined.No further action required at this time.This will be monitored for any developing trends.

Brand Name
ARROW ULTRAFLEX IAB: 8FR 50CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
sachin sony
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20599063
Report Number3010532612-2024-00941
Device Sequence Number8787413
Product Code DSP
UDI-Device Identifier10801902144192
UDI-Public(01)10801902144192(11)230609(17)250531(10)18F23F0017(21)
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Catalogue NumberIAB-06850-U
Device Lot Number18F23F0017
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2024
Supplement Date Received by Manufacturer11/27/2024
Initial Report FDA Received Date11/04/2024
Supplement Report FDA Received Date12/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Patient SexMale
Patient Weight136 KG